Florida, 2014

Hail and Damaging Winds in Florida, June 8, 2014

June 8, 2014 · NWS JAX · 21 events in 7 counties and zones

Severe storms broke out across NE Fl during the late afternoon and evening hours as the sea breezes interacted on the south side of a diffuse frontal zone over an unstable airmass. Also, a passing upper level short wave trough enhanced thunderstorm severity.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$20,000
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Severe storms broke out across NE Fl during the late afternoon and evening hours as the sea breezes interacted on the south side of a diffuse frontal zone over an unstable airmass. Also, a passing upper level short wave trough enhanced thunderstorm severity.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jun 8, 7:49 AM EST, 4 hours 26 minutes earlier.

Area forecast discussion, Jun 8, 7:49 AM EST, 4 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
849 AM EDT SUN JUN 8 2014

.UPDATE...
THE ACTIVITY EARLIER THIS MORNING ACROSS INTERIOR SE GA HAS
DISSIPATED...AND MAINLY DRY/STABLE CONDITIONS WILL PREVAIL
FOR THE REST OF THIS MORNING. A WEAK IMPULSE...ALONG WITH
SMALL SCALE INTERACTIONS WILL RESULT IN SCATTERED TSTMS THIS
AFTN. THINK INITIAL DEVELOPMENT WILL BE ACROSS INTERIOR SECTIONS
SOUTH OF JAX WHERE THE BEST INITIAL HEATING WILL TAKE PLACE.
ACTIVITY WILL FILL IN FOR THE REST OF THE AREA BY LATE AFTN.
DO NOT EXPECT ORGANIZED STRONG/SEVERE STORMS...BUT CANNOT RULE
OUT AN ISOLATED STORM PRODUCING GUSTY WINDS. HIGHS TODAY WILL
RANGE FROM AROUND 90 INLAND TO THE MID 80S COAST.

&&

.AVIATION...
RESIDUAL LOW CLOUDS WILL LIFT IN THE NEXT HOUR OR SO...WITH
PREVAILING VFR FOR THE REMAINDER OF THE TAF PERIOD. SCATTERED
THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON...LINGERING
INTO EARLY EVENING...AND WILL USE VCTS FOR NOW.

&&

.MARINE...
BENIGN CONDITIONS CAN BE EXPECTED THROUGH MUCH OF THE WEEK.

RIP CURRENTS: LOW RISK THROUGH MONDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  91  70  94  72 /  40  30  50  40
SSI  82  72  88  76 /  30  30  30  20
JAX  89  70  91  72 /  50  50  50  40
SGJ  85  72  88  74 /  40  40  40  30
GNV  90  69  92  71 /  50  50  60  50
OCF  90  71  92  71 /  50  40  60  50

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.
&&

ALLEN/MCALLISTER
Hazardous weather outlook, Jun 8, 8:30 AM EST, 3 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
930 AM EDT SUN JUN 8 2014

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-
GAZ132>136-149>154-162>166-091000-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL OUT 20 NM-
FERNANDINA BEACH TO ST AUGUSTINE FL OUT 20 NM-
ST AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL 20 NM TO 60 NM OFFSHORE-
FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM OFFSHORE-
ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM OFFSHORE-HAMILTON-
SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-ST JOHNS-
GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-JEFF DAVIS-BACON-
APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN-
COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL CAMDEN-
930 AM EDT SUN JUN 8 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...

THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE REGION THIS
AFTERNOON...AND LINGER INTO THE EVENING HOURS. A FEW STRONG STORMS
WILL BE POSSIBLE... PRODUCING GUSTY WINDS AND HEAVY DOWNPOURS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED TO DEVELOP EACH
DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

The radar

The Jacksonville radar (KJAX), 13 km away, was scanning. The volume nearest the first event began at 17:17 UTC.

Open the radar archive at this moment

Event by event

16 thunderstorm wind, 3 hail, 1 heavy rain, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Nassau

When
June 8, 12:15 PM EST
Where
Nassau County, 0.91 mi SE of Callahan
Measured
45 kt (52 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
30.560, -81.810

A large tree was blown down onto a home. The cost of damage was estimated for the event to be included in StormData. The time of the event was based on radar.

Thunderstorm Wind, Nassau

When
June 8, 12:30 PM EST
Where
Nassau County, 0.91 mi SW of Callahan
Measured
45 kt (52 mph) estimated gust
Property damage
$10,000
Reported by
Newspaper
Coordinates
30.560, -81.830

Trees were blown down near the intersection of Lem Turner and Hodges Street. One tree fell on a home. The cost of damage was estimated for inclusion of the event in StormData.

Hail, Clay

When
June 8, 1:30 PM EST
Where
Clay County, 1.92 mi WNW of Meadowbrook
Measured
1 in hail
Reported by
Public
Coordinates
30.130, -81.850

Quarter size hail was reported via Social Media.

Hail, Clay

When
June 8, 1:30 PM EST
Where
Clay County, 5.21 mi WNW of Meadowbrook
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
30.150, -81.900

Thunderstorm Wind, Bradford

When
June 8, 3:10 PM EST
Where
Bradford County, 0.6 mi W of Starke
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
29.950, -82.110

Power lines were blown down near Brownley and Weldon Street in Starke.

Thunderstorm Wind, Bradford

When
June 8, 3:15 PM EST
Where
Bradford County, 0.69 mi N of Theressa
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
29.840, -82.070

Trees were blown down onto power lines and a car near Theressa. An outdoor shed was also blown over. The time of damage was based on radar.

Thunderstorm Wind, Putnam

When
June 8, 3:15 PM EST
Where
Putnam County, Peniel
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
29.620, -81.700

Numerous trees and power lines were blown down along State Road 19 near Silver Lake Drive. The time of damage was based on radar.

Thunderstorm Wind, Putnam

When
June 8, 3:20 PM EST
Where
Putnam County, 1.37 mi WSW of Palatka to 0.31 mi NW of Satsuma
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
29.642, -81.651

Numerous trees and power lines were blown down from Palatka to Satsuma. Small hail was also reported of unknown size.

Thunderstorm Wind, Marion

When
June 8, 3:50 PM EST
Where
Marion County, 0.6 mi W of Salt Spgs
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
29.350, -81.740

Trees and power lines were blown down in Salt Springs. The time of damage was based on radar.

Thunderstorm Wind, Marion

When
June 8, 4:10 PM EST
Where
Marion County, 10.82 mi ENE of Electra
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
29.180, -81.730

Juniper Spring Campground reported a few trees were blown down and blocking some camp sites.

Heavy Rain, Alachua

When
June 8, 5:00 PM EST
Where
Alachua County, 0.69 mi N of Gainesville West
Reported by
911 Call Center
Coordinates
29.660, -82.330

Minor street flooding was reported along NW 10th Avenue in Gainesville.

Thunderstorm Wind, Alachua

When
June 8, 5:02 PM EST
Where
Alachua County, 1.51 mi SSW of Dayville
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
29.610, -82.390

A tree fell on an apartment complex at the 4400 Block of SW Archer Road. Some residents had to evacuate their apartments due to damage.

Thunderstorm Wind, Alachua

When
June 8, 5:05 PM EST
Where
Alachua County, 1.38 mi S of Rocky Pt
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
29.560, -82.330

A tree was blown down by strong thunderstorm winds along Highway 441 near Paynes Prairie. The time of damage was based on radar.

Thunderstorm Wind, Alachua

When
June 8, 5:05 PM EST
Where
Alachua County, Bland
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
29.900, -82.500

Multiple large trees 15-20 inches in diameter were blown down. The time of damage was based on radar.

Thunderstorm Wind, Alachua

When
June 8, 5:15 PM EST
Where
Alachua County, 0.69 mi S of Dayville
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
29.620, -82.380

A tree fell on a home near SW Archer Road.

Thunderstorm Wind, Alachua

When
June 8, 5:15 PM EST
Where
Alachua County, 0.92 mi SW of Dayville
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
29.620, -82.390

A large tree was blown over an apartment complex. The time of damage was based on radar.

Thunderstorm Wind, Suwannee

When
June 8, 6:20 PM EST
Where
Suwannee County, 0.91 mi NW of Obrien
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
30.040, -82.940

Numerous trees were blown down in Obrien along both sides of U.S. Highway 129. The time of damage was based on radar imagery.

Thunderstorm Wind, Alachua

When
June 8, 7:15 PM EST
Where
Alachua County, 0.6 mi E of Newberry
Measured
50 kt (58 mph) estimated gust
Injuries
1 direct, 0 indirect
Reported by
Emergency Manager
Coordinates
29.650, -82.610

A possible tornado touchdown was reported near Newberry. Trees and power lines were blown down by storng wind gusts. One person was injured in an apartment complex.

Thunderstorm Wind, Alachua

When
June 8, 7:15 PM EST
Where
Alachua County, 0.6 mi E of Newberry
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
29.650, -82.610

A building suffered moderate damage at 10 NW 250th Street and a gas station canopy was toppled over.

Lightning, Alachua

When
June 8, 7:17 PM EST
Where
Alachua County, 2.26 mi NNE of Newberry
Injuries
0 direct, 1 indirect
Reported by
Broadcast Media
Coordinates
29.679, -82.603

One person was injured by a lightning strike at 2706 NW 245th Drive in Newberry.

Hail, Clay

When
June 8, 9:25 PM EST
Where
Clay County, 0.91 mi SW of Bellair West
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
30.160, -81.740

A spotter observed penny size hail and wind gusts near 50 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2014Every state in 2014This day in weather historyWarnings in Florida, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 522485, 522486, 522483, 522484, 522487, 522488, 522490, 522491, 522493, 522495, 522513, 522500, 522502, 522503, 522505, 522506, 522507, 522508, 522510, 525617, 522511.